New Jersey, 2008

Strong Wind in New Jersey, March 24, 2008

March 24, 2008 · NWS OKX · 1 event in 1 county or zone

Strong winds from a possible dry microburst overturned a portable backstop, injuring 3 in Bergen County.

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds from a possible dry microburst overturned a portable backstop, injuring 3 in Bergen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 24, 1:17 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 24, 1:17 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
217 PM EDT MON MAR 24 2008

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN FROM THE WEST THROUGH TUESDAY AS LOW
PRESSURE DEVELOPS OFF THE SE COAST AND TRACKS NE INTO THE OPEN
ATLANTIC WATERS. A WARM FRONT WILL MOVE THROUGH THE AREA WED
MORNING...FOLLOWED BY A COLD FRONT WED AFTERNOON. HIGH PRESSURE
RETURNS BRIEFLY ON THU WHILE ANOTHER FRONTAL SYSTEM APPROACHES
FROM THE PLAINS KEEPING AN UNSETTLED WEATHER PATTERN ACROSS THE
AREA THROUGH THE FIRST HALF OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN INCREASE OF HIGH BASED STRATO CU SHOULD TAKE PLACE THIS AFTERNOON
MAINLY NORTH/WEST OF NYC AS A MID LEVEL TROUGH APPROACHES FROM THE
WEST. NAM APPEARED OVERDONE WITH 700-800 MB MOISTURE SO WHILE THERE
WILL BE GOOD LOW LEVEL ASCENT AND STEEP LOW LEVEL LAPSE RATES...DO
NOT THINK WE WILL SEE SPRINKLES PER EARLIER FORECAST.

SKIES WILL CLEAR OUT TONIGHT AS TROUGH AXIS SLIDES EAST OF THE AREA
AND RIDGING AT THE SFC AND ALOFT REGAINS CONTROL.

00Z MAV STILL LOOKED TOO WARM WITH HIGHS TODAY SO WENT CLOSER TO
FWC. MAV TONIGHT LOOKED REASONABLE AND WAS ACCEPTED.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
SFC RIDGE AXIS WILL SLIDE EAST OF THE AREA TUE AFTERNOON AS NEXT
NEST SHORTWAVE TROUGH MOVES THROUGH THE GREAT LAKES. GFS MUCH
FLATTER WITH THE UPPER FLOW AS COMPARED TO THE ECMWF AND NAM...BUT
HOLDS ONTO A STRONGER SHEARED VORT MAX AS IT MOVES INTO WESTERN NY
WHICH JUST DOESN/T LOOK RIGHT...SO WILL PUT LITTLE WEIGHT ON THE
UPPER PATTERN OF THE GFS. UPPER TROUGH BECOMES NEGATIVELY TILTED TUE
NIGHT WITH THE BEST UPPER SUPPORT MOVING INTO SE CANADA.

AT THE SFC...DECENT ISENTROPIC LIFT BECOMES ESTABLISHED IN A WAA
PATTERN TUE NIGHT AS A WARM FRONT ASSOCIATED WITH LOW PRESSURE
MOVING INTO QUEBEC APPROACHES. EXPECT LIGHT RAIN TO DEVELOP MAINLY
NORTH AND WEST OF NYC DURING THE EVENING HOURS...AND CONTINUE UNTIL
THE FRONT PUSHES NORTH OF THE AREA EARLY WED MORNING. TREND IN
POPS OVER THE LAST FEW RUNS HAS BEEN LESS ACROSS THE SOUTHERN PART
OF THE CWA...SO HAVE CONFINED LIKELY PRIMARILY TO NORTHERN ZONES.
EASTERN AREAS MAY NOT SEE MUCH PRECIP WITH THE RETREATING HIGH
STILL IN CLOSE PROXIMITY...SO ONLY KEPT HIGH CHC POPS ACROSS
EASTERN ZONES IN CT. LOW TEMPERATURES ACROSS INLAND AREAS TUE
NIGHT COME CLOSE TO THE FREEZING MARK...BUT THE PATTERN DOES NOT
DEPICT A COLD AIR DAMMING SCENARIO. SOUNDINGS ALSO INDICATE
BOUNDARY LAYER WARMING BEFORE THE REST OF THE COLUMN...SO COULD
SEE SOME FLAKES MIX IN...BUT FREEZING RAIN DOES NOT LOOK TO BE A
CONCERN.

COLD FRONT SLIDES ACROSS THE TRI-STATE AREA WED AFTN BUT A DRYING
WESTERLY DOWNSLOPING FLOW WILL LIMIT MOISTURE CONTENT IN THE
ATMOSPHERE. MAY NOT SEE MORE THAN JUST CLOUDS PRECEDING THE
FROPA...BUT WILL CONTINUE WITH THE SCHC POPS ALREADY IN DATABASE.
SO A LIGHT QPF EVENT IN ORDER...MAINLY WITH THE OVERRUNNING.

CLOUD COVER WILL DECREASE BEHIND THE COLD FROPA AND A FLAT FLOW
ALOFT WILL KEEP THE COLDEST AIR BOTTLED UP TO THE NORTH. SHOULD SEE
HIGHS REACH THE LOWER TO MID 50S ACROSS MUCH OF THE AREA WED
(POSSIBLY UPPER 50S IN THE NYC METRO AREA) WITH THE AREA WARM
SECTORED FOR MUCH OF THE DAY.

OUTSIDE OF HIGHS ON WED...TEMPS LOOK TO CONTINUE TO RUN ON THE
COOL SIDE.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AN EXTENDED PERIOD OF UNSETTLED WX APPEARS TO BE SHAPING UP FROM
THU AFTERNOON THROUGH AT LEAST SAT AFTERNOON...AS LOW PRESSURE
ORGANIZES EAST OF THE ROCKIES AND MOVES UP TOWARD THE GREAT LAKES
REGION. ITS LEADING WARM FRONT WILL APPROACH...BUT WILL HAVE
TROUBLE MOVING THROUGH UNTIL SAT AS HIGH PRESSURE TO THE NORTHEAST
DELIVERS AN E-NE FEED OF COLDER AIR. TEMPS DROPPING BELOW FREEZING
THU NIGHT INTO EARLY FRI MORNING...PLUS PARTIAL THICKNESSES AND
VERTICAL TEMP PROFILES BASED ON THE 00Z/06Z GFS...POINT TOWARD THE
POTENTIAL FOR INITIAL RAIN OR SNOW TO CHANGE TO FREEZING
RAIN/SLEET ACROSS THE INTERIOR AS COLDER AIR FEEDS DOWN FROM
INTERIOR NEW ENGLAND. THE RAIN COULD EVEN MIX WITH SLEET IN NYC
METRO AND ALONG THE COAST FOR A TIME. HOWEVER THIS SOLUTION IS NOT
GROUND IN STONE...AS THE 00Z ECMWF WITH ITS WEAKER HIGH ORIENTED
N-S OVER EASTERN NEW ENGLAND INTO THE NEARBY ATLANTIC WOULD ALLOW
LOW LEVEL FLOW TO BE SE...KEEPING THE BOUNDARY LAYER WARM ENOUGH
FOR RAIN THROUGHOUT THE AREA FOR MOST IF NOT ALL OF THU NIGHT.

FORECAST CONFIDENCE FROM FRIDAY AND BEYOND BREAKS DOWN FURTHER AS
MEDIUM RANGE MODELS HAVE TROUBLE TIMING SHORTWAVES EJECTED FROM A
CLOSED LOW OVER THE NORTHEAST PACIFIC INTO FAST ZONAL FLOW OVER THE
LOWER 48. FOR THE LOCAL AREA THIS IMPACTS THE TIMING OF THE LOW AS
IT PASSES NORTH OF THE AREA SAT/SAT NIGHT...AND THE PASSAGE OF ITS
ASSOCIATED FRONTAL SYSTEM. THIS FORECAST WILL BE BASED ON A BLEND OF
THE SLOWER 00Z GFS/GEFS MEAN PER PRELIM HPC GUIDANCE...WITH THE WARM
FRONT LIFTING NORTH INTO THE AREA DURING THE DAY ON SAT...FOLLOWED
BY ITS TRAILING COLD FRONT SAT EVENING...THEN MAINLY DRY WX
ON SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

VFR CONDITIONS WILL PERSIST THROUGH TUE. AN UPPER LVL TROUGH MOVES
THROUGH THE AREA THIS EVENING...BRINGING CLOUDS AT 5000 TO 7000 FT.

LIGHT ONSHORE BREEZES HAVE DEVELOPED AT COASTAL TERMINALS. WINDS
SHOULD REMAIN OUT OF SE/SW AT 10 KTS OR LESS DURING THE AFTERNOON.
WINDS WILL SHIFT TO THE NORTH BY 22Z UNDER THE INFLUENCE OF HIGH
PRESSURE BUILDING IN FROM THE WEST. AS THE RIDGE ENTERS THE SE US
TUESDAY AFTERNOON...WINDS WILL SHIFT TO THE SW (DID NOT INCLUDE WIND
SHIFT IN TODAYS TAFS SINCE TRANSITION WILL TAKE PLACE VERY LATE IN
THE FORECAST PERIOD AT MOST TERMINALS).

OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...THE NEXT CHANCE FOR
SUB-VFR CONDITIONS IS TUE NIGHT INTO WED MORNING VIA ANOTHER COLD
FROPA...PRECEDED BY A STRONG S WIND FLOW TUE NIGHT THEN FOLLOWED BY
A GUSTY W FLOW WED AFTERNOON AND EVENING.

SUB-VFR CONDITIONS COULD ALSO OCCUR THU INTO SAT AS A FRONTAL
SYSTEM IMPACTS THE AREA.

&&

.MARINE...
ALTHOUGH NE WINDS WILL GRADUALLY INCREASE AND SEAS WILL GRADUALLY
BUILD IN RESPONSE TO A DEVELOPING OFFSHORE LOW AND UPSTREAM HIGH
THROUGH TONIGHT...THEY WILL REMAIN BELOW SMALL CRAFT ADVISORY LEVELS.

THE NEXT CHC FOR SMALL CRAFT ADVISORIES WILL OCCUR TUE NIGHT AND
AGAIN ON WED.

FOR TUE NIGHT...AS A HIGH PRES RIDGE MVS OFFSHORE...A LOW LVL
SOUTH WIND JET WILL DEVELOPS AHEAD OF AN APPROACHING COLD FRONT. S
WINDS ARE FCST TO INCREASE TO 20-25 KT WITH GUSTS 25-30 KT. SEAS
WILL BUILD 6 TO 9 FT.

FOR WED...A GUSTY W WIND FLOW WILL DEVELOP BEHIND THIS COLD FRONT
WITH SIMILAR WIND SPEEDS THAT OCCURRED DURING TUE NIGHT.

AS A WARM FRONT DEVELOPS S OF THE REGION...AN EXTENDED PERIOD OF
NE TO E WINDS ARE IN THE FCST THU NIGHT INTO SAT.

&&

.HYDROLOGY...
A FRONTAL SYSTEM TUE NIGHT/WED MAY BRING AROUND A TENTH OF AN INCH
OF QPF ACROSS NORTHERN ZONES...LESS TO THE SOUTH. MORE
SIGNIFICANT QPF OF OVER AN INCH COULD OCCUR THU NIGHT INTO
SAT...HIGHEST INLAND...AS LOW PRESSURE PASSING TO THE NORTH TAPS
INTO GULF MOISTURE...WHICH THEN OVERRIDES A WARM FRONT JUST TO THE
SOUTH.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

AVIATION...BG/KCS
Hazardous weather outlook, Mar 24, 3:42 AM EST, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
442 AM EDT MON MAR 24 2008

ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011-
NYZ067>081-250845-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
442 AM EDT MON MAR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Bergen

When
March 24, 2:30 PM EST
Where
Bergen forecast zone
Measured
30 kt (35 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
Emergency Manager

A movable backstop overturned froma 30-40 mph windgust, most likely from a dry microburst. 3 minor injuries resulted.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90646.